Kansas, 2008

Hail and Damaging Wind in Kansas, May 1, 2008

May 1, 2008 · NWS SGF · 2 events in 1 county or zone

One storm developed during the evening hours causing damage to a barn along with a couple of outbuildings. A few power poles were blown down while one inch hail was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

One storm developed during the evening hours causing damage to a barn along with a couple of outbuildings. A few power poles were blown down while one inch hail was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 1, 7:33 PM CST, 55 minutes earlier.

Area forecast discussion, May 1, 7:33 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
833 PM CDT THU MAY 1 2008

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

0127Z...
REPORTS OF LARGE HAIL TO THE SIZE OF TENNIS BALLS CONTINUE WITH
THE STORMS IN SOUTHEAST KANSAS...ALONG WITH WALL CLOUDS AND BRIEF
TORNADO TOUCHDOWNS. WILL BE ISSUING A TORNADO WARNING SHORTLY FOR
THE NORTHWESTERN SECTIONS OF BOURBON COUNTY. WARNING WILL ALSO
MENTION LARGE HAIL. DRY LINE WILL BEGIN TO RETROGRADE BACK TO THE
WEST OVER THE NEXT COUPLE OF HOURS AND TORNADIC THREAT WILL
DECREASE. MORE STORMS ARE EXPECTED OVERNIGHT AS COLD FRONT CATCHES
UP TO DRY LINE AND STORMS FORM INTO MORE OF A LINEAR STRUCTURE.
SQUALL LINE WITH EMBEDDED BOWS EXPECTED WITH LARGE HAIL...DAMAGING
WIND AND STILL ISOLATED TORNADOES POSSIBLE AFTER MIDNIGHT.

LINDENBERG

&&

.DISCUSSION...

A DRYLINE ASSOCIATED WITH AN APPROACHING STORM SYSTEM SURGED INTO
KANSAS FLINT HILLS THIS AFTERNOON.  THIS FEATURE WILL BE MONITORED
CLOSELY OVER THE NEXT 6-8 HOURS FOR A LOW END CHANCE OF THUNDERSTORM
DEVELOPMENT.  MEANWHILE...A 110 KNOT UPPER SPEED MAX STILL RESIDES
OVER THE SOUTHERN AND CENTRAL ROCKIES.  THIS FEATURE WILL EVENTUALLY
PROVIDE LIFT FOR EXPLOSIVE THUNDERSTORM DEVELOPMENT OVER KANSAS AND
OKLAHOMA TONIGHT.  THIS CLUSTER OF THUNDERSTORMS WILL BE THE MAIN
SHOW FOR EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS TOWARD
FRIDAY MORNING.

SHORT TERM (TONIGHT - FRIDAY)...

AS PREVIOUSLY MENTIONED...THE DRYLINE AT 1945Z CUTS ACROSS THE
SOUTHERN FLINT HILLS EXTENDING FROM LAWRENCE KANSAS...TO PONCA CITY
OKLAHOMA. AS ANTICIPATED BY SHORT TERM MODELS...EVIDENCE OF A DEVELOPING
SURFACE LOW WAS INDICATED BY OBSERVATIONS OVER CENTRAL OKLAHOMA.
THIS LOW WAS OCCURRING IN RESPONSE TO INCREASING DIFFLUENT FLOW
ALOFT.  MOISTURE CHANNEL IMAGERY DEPICTS THIS INCREASE IN DIFFLUENCE
OVER THE SOUTHERN HIGH PLAINS. THE POPULAR QUESTION FOR THIS
AFTERNOON REGARDS WHETHER OR NOT DISCRETE SUPERCELLS WILL DEVELOP
ALONG THE DRYLINE PRIOR TO SUNSET.

MY GUESS IS NO...UNLESS IT OCCURS UP IN NW MISSOURI OR FAR NE
KANSAS. THE AIRMASS OVER EASTERN KANSAS AND OKLAHOMA HAS TOO GREAT
OF A DESERT INFLUENCE...CREATING A VERY STRONG CAP.  AS A MATTER OF
FACT...19Z RUC ANALYSIS OF MEAN LAYER INHIBITION SUGGESTS THAT
VALUES OVER FLINT HILLS RANGE FROM 150 - 350 J/KG. DESPITE SOME
ADDITIONAL LIFT OCCURRING AS THE SOUTHERN PLAINS DIFFLUENCE
INTERSECTS THE DRYLINE LATE THIS AFTERNOON...ALONG WITH ENHANCED LOW
LEVEL CONVERGENCE NEAR SEDAN/FREDONIA KS FROM A DEVELOPING SURFACE
LOW OVER OKLAHOMA...I DOUBT THAT THESE LIFTING MECHANISMS WILL
BECOME STRONG ENOUGH TO PENETRATE UPDRAFTS THROUGH THE CAP.

BOTH THE WRF AND RUC SHOW STORM INITIATION NEAR SUDAN OR FREDONIA
KANSAS BY 00Z-03Z...HOWEVER...BOTH MODELS CONTINUE TO OVERESTIMATE
MOISTURE LEVELS.  THIS OVERESTIMATION FALSELY WEAKENS THE CAP. THIS
IS ESPECIALLY EVIDENT IN THE RUC...WHICH SUGGESTS AN AXIS OF 69-70
DEWPOINTS ALONG THE DRYLINE.  MORE REALISTICALLY PER LOCAL OBS...DEW
POINT MEASUREMENTS ARE ONLY AROUND 58-62 DEGREES.

WHAT WILL BREAK THE CAP IS THE APPROACH OF A 110 KNOT SPEED MAX
WITHIN THE JET STREAM...ALONG WITH MASS CONVERGENCE IN RESPONSE TO
AN INCREASING LOW LEVEL JET OVER EASTERN OKLAHOMA. THIS ADDITIONAL
FORCING WILL OCCUR AT AROUND 03-05Z TONIGHT...IGNITING A CLUSTER OR
SQUALL LINE OF THUNDERSTORMS OVER NORTHERN OKLAHOMA AND EASTERN
KANSAS. THESE STORMS WILL TRACK INTO EXTREME SOUTHEAST KANSAS AND
WESTERN MISSOURI AFTER MIDNIGHT.  AREAS ALONG AND WEST OF A LINE
FROM CASSVILLE TO OSCEOLA WILL SUSTAIN THE GREATEST CHANCES OF
EXPERIENCING THIS ACTIVITY PRIOR TO 6AM. DUE TO EXTREME WIND SHEAR
IN TONIGHTS ENVIRONMENT...LARGE HAIL UP TO THE SIZE OF GOLF
BALLS...AND DAMAGING WINDS IN EXCESS OF 70 MPH WILL OCCUR NEAR THE
STRONGEST UPDRAFTS. SQUALL LINE TORNADOES CAN NOT BE RULED OUT ALONG
THE LEADING EDGE OF THE SQUALL.

MODELS STILL INDICATE THAT AREAS ALONG AND EAST OF HIGHWAY 65 WILL
REMAIN WITHIN THE WARM SECTOR HEADING INTO FRIDAYS DAY PERIOD.
THERE MAY BE A BRIEF WINDOW OF OPPORTUNITY FOR UPDRAFTS TO BECOME
MORE DISCRETE IN NATURE OVER THE EASTERN OZARKS.  0-6KM SHEAR
VECTORS ASSUME AN ORIENTATION THATS MORE FAVORABLE FOR DISCRETE
CELLS BY 12-15Z.  THIS STILL REMAINS A SHORT TERM FORECAST
CHALLENGE...AND DEPENDS ON TWO VARIABLES.  ONE...HOW WILL
TONIGHT/FRIDAY MORNINGS CONVECTION AND CLOUD COVER DISTORT
INSTABILITY LEVELS. AND TWO...WILL THE COLD FRONT BECOME PROGRESSIVE
ENOUGH TO SHIFT EAST OF THE OZARKS PRIOR TO ADDITIONAL DEVELOPMENT
OF POSSIBLE DIURNAL INSTABILITY.

AT ANY RATE...ALL PRECIPITATION SHOULD SHIFT EAST OF THE OZARKS BY
FRIDAY MID AFTERNOON...SETTING UP A COOLER BUT DRY FORECAST FOR
FRIDAY EVENING AND OVERNIGHT.

LONG TERM (SATURDAY - WEDNESDAY)...
SEASONAL AND DRY CONDITIONS ARE STILL EXPECTED FOR THE WEEKEND AND
EARLY NEXT WEEK.  FLOW BECOMES NORTHWESTERLY IN THE WAKE OF TONIGHTS
SYSTEM...AS HIGH PRESSURE AT THE SURFACE INCREASES.

RAIN CHANCES ENTER THE FORECAST BY TUESDAY...AS MEDIUM RANGE MODELS
SUGGEST THAT AN UPPER LEVEL TROUGH DIGS INTO THE WESTERN CONUS.
THIS WILL CREATE A PATTERN FAVORABLE FOR MOISTURE TO RETURN.

CRAMER

&&

.AVIATION...

FOR THE 00Z TAFS...EXPECTING VFR CEILINGS TO PERSIST UNTIL
OVERNIGHT WHEN THE SQUALL LINE OF STORMS IS EXPECTED TO AFFECT THE
TERMINAL LOCATIONS. WILL CONTINUE LOW LEVEL WIND SHEAR THIS
EVENING AND OVERNIGHT WITH 2000 FOOT WINDS OF 45 TO 50 KTS
EXPECTED. MVFR CEILINGS EXPECTED WITH THUNDERSTORMS OVERNIGHT.
SURFACE WINDS OF 15 TO 30 KTS POSSIBLE.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 1, 5:21 PM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
621 PM CDT THU MAY 1 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-022330-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
621 PM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF
  BALLS...WINDS IN EXCESS OF 70 MPH AND ISOLATED TORNADOES.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL CONTINUE TO FORM JUST AHEAD OF A DRY LINE IN
  EASTERN KANSAS THIS EVENING AND PUSH OFF TO THE NORTHEAST.
  THESE STORMS WILL LIKELY EFFECT SOUTHEAST KANSAS AND WESTERN
  MISSOURI THROUGH THE EVENING HOURS.

  DISCUSSION:

  THUNDERSTORMS HAVE QUICKLY DEVELOPED JUST AHEAD OF A DRY LINE
  EXTENDING FROM CENTRAL SOUTHEAST KANSAS INTO CENTRAL IOWA THIS
  EVENING. THESE STORMS WILL TRACK OFF TO THE NORTHEAST THIS
  EVENING. THE DRY LINE WILL CONTINUE TO TRACK TO THE EAST EARLY
  THIS EVENING...BUT ONCE THE SUN SETS...THE DRY LINE SHOULD STALL
  IF NOT EVEN MOVE BACK TO THE WEST. THE THUNDERSTORMS THAT FORM
  AHEAD OF THE DRY LING WILL LIKELY MOVE INTO THE EXTREME WESTERN
  PORTIONS OF THE OUTLOOK AREA THIS EVENING. VERY LARGE HAIL WILL
  BE POSSIBLE WITH ANY STORMS THAT DEVELOP...ALONG WITH DAMAGING
  WINDS AND EVENING ISOLATED TORNADOES.

  OVERNIGHT A COLD FRONT WILL PUSH TO THE EAST WITH A CLUSTER OF
  STRONG TO SEVERE THUNDERSTORMS DEVELOPING ALONG THE FRONT. THESE
  STORMS WILL IMPACT EXTREME SOUTHEAST KANSAS AND FAR WESTERN
  MISSOURI AFTER MIDNIGHT TONIGHT. LOCATIONS ALONG AND WEST OF A
  LINE FROM OSCEOLA TO CASSVILLE WILL SUSTAIN THE BEST CHANCES FOR
  EXPERIENCING THESE INTENSE STORMS PRIOR TO 6 AM. DAMAGING WIND
  GUSTS IN EXCESS OF 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS
  WILL BE ASSOCIATED WITH THE STRONGEST UPDRAFTS. THESE STORMS ARE
  EXPECTED TO BE IN THE FORM OF A SQUALL LINE. DUE TO EXTREME WIND
  SHEAR IN TONIGHTS STORM ENVIRONMENT...SQUALL LINE TORNADO
  DEVELOPMENT ALONG THE LEADING EDGE OF THE LINE CAN NOT BE RULED
  OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

 STRONG TO SEVERE THUNDERSTORMS WILL BE ONGOING FIRST THING
 FRIDAY MORNING IN THE VICINITY OF THE HIGHWAY 65 CORRIDOR.
 STRONG WIND FIELDS ALOFT AND AN UNSTABLE ATMOSPHERE WILL
 CONTINUE TO SUPPORT A LINE OF SEVERE THUNDERSTORMS ALONG AND
 AHEAD OF THE COLD FRONT. DAMAGING WIND GUSTS IN EXCESS OF 70 MPH
 AND LARGE HAIL WILL CONTINUE TO BE THE PRIMARY SEVERE WEATHER
 RISKS.

 AS THE DAY PROGRESSES...THE COLD FRONT WILL MOVE WEST TO EAST
 ACROSS THE OUTLOOK AREA. GIVEN THE EXPECTED WIND SHEAR AND
 INSTABILITY PROFILES ACROSS THE EASTERN OZARKS...IT IS POSSIBLE
 FOR THIS LINE OF STORMS TO BREAK UP INTO SEGMENTS OR EVEN
 SUPERCELL THUNDERSTORMS. IF THIS OCCURS...THE RISK FOR TORNADOES
 WILL INCREASE. PERSONS EAST OF THE HIGHWAY 65 CORRIDOR ARE URGED
 TO MONITOR THE LATEST FORECASTS REGARDING THE SEVERE WEATHER
 POTENTIAL FRIDAY. THUNDERSTORMS WILL EXIT THE OUTLOOK AREA LATE
 FRIDAY AFTERNOON.

 ANOTHER STORM SYSTEM MAY MOVE INTO THE REGION TUESDAY AND
 WEDNESDAY BRINGING ANOTHER CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEED THIS EVENING ACROSS
 SOUTHEASTERN KANSAS AND MAY BE NEED ACROSS FAR WESTERN MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

The radar

The Pleasant Hill radar (KEAX), 121 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bourbon

When
May 1, 8:28 PM CST
Where
Bourbon County, 1.38 mi N of Bronson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Post Office
Coordinates
37.920, -95.070

Severe thunderstorm wind gusts caused minor damage to a barn along with a couple of outbuildings. A few power poles were also downed.

Hail, Bourbon

When
May 1, 9:01 PM CST
Where
Bourbon County, 1.38 mi N of Bronson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.920, -95.070

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96473, 96471.